Turnbridge Logo

The preeminent addiction treatment program for young men and women

Turnbridge operates leading mental health and substance abuse treatment programs throughout Connecticut. This blog is a resource for people seeking addiction and mental health recovery information and inspiration, and the latest Turnbridge news and events.

What to Do If Someone Overdoses on Drugs

If someone you know has overdosed on drugs, call 9-1-1 as soon as possible. Even if the person wakes up, medical intervention may still be necessary. Do not wait to take action. If you have already reported an emergency, keep reading for recommendations on what to do while you wait.

When an overdose happens, it can feel as though the world has stopped. However, it is important to stay grounded and take action during this time. If your loved one uses drugs, and is at risk for overdose, it is also important to educate yourself on the symptoms of drug overdose and how to respond to an overdose, in case it should occur.

how to respond to an overdoseFirst, recognize that many drugs—and combinations of drugs—can trigger an overdose. It is not just “hard drugs” like heroin or methamphetamine that pose a risk. Taking too many prescription drugs, for example, or too high a dose of cocaine, can overwhelm the body into a state of overdose. Where there is drug abuse, there is always a risk.

However, if you know your loved one has used an opioid drug, there is specific medication that can be administered to help. This is commonly known as Narcan, a brand of naloxone, which is an opioid reversal drug. First responders are trained to administer naloxone in the case of a suspected opioid overdose. Sometimes, loved ones may also carry naloxone and administer it during times of emergency.

If you believe your loved one has overdosed on drugs, whether opioids or another substance, there are steps you can take in efforts to save his or her life:

  1. If you see symptoms of an overdose, call for help.Knowing the symptoms of overdose is essential for helping your loved one as fast as possible. Common symptoms of an overdose include:
    • Unresponsiveness or unconsciousness
    • Slowed or shallow breathing
    • No breathing at all
    • Blue, grey, or purple lips and fingertips
    • Clammy skin
    • Gasping for air, snoring, or gurgling sounds
    • Slowed or no heartbeat
    • Limp body
    • Small, pinpoint pupils
    • Vomiting

    If you recognize any of these symptoms, call for help right away. Every minute matters in the case of an overdose. If you are unsure if your loved one is awake, call his or her name first. If you do not get a response, say alarming phrases like “I am calling the police,” and try rubbing their chest firmly with your knuckles to wake them. If they remain still, you must make the call. Put your loved one in the recovery position to avoid aspiration if they vomit—

    • Lay them on their side, on the floor
    • Legs bent
    • Head resting on arm

    When you call 9-1-1, give as much information as you can about the situation: your exact location, phone number, symptoms you are seeing, state of breathing, and any drugs and alcohol you know or suspect they have taken.

    Different drugs can trigger different symptoms in individuals. Commonly, opioid overdose causes respiratory depression in a person, affecting his or her ability to breathe and produce oxygen. Common signs of an opioid overdose include:

    • Slow or irregular breathing
    • No breathing at all
    • Choking sounds (indicating their airway is blocked)
    • Loss of consciousness
    • Inability to talk
    • Blue skin, lips, or fingertips
    • Heartbeat has slowed or stopped
  2. If you suspect an opioid overdose, administer naloxone if it’s available.If you suspect an opioid overdose and have naloxone available, administer it to your loved one. Naloxone is only effective against opioid overdose; however, if you are unsure which drug was taken, it is recommended to administer naloxone as a precautionary measure. Naloxone is not known to cause any harm in the case of a non-opioid related overdose.

    Naloxone is typically available to people who:

    • Have previously overdosed on opioid drugs
    • Recently completed opioid addiction treatment
    • Take prescription opioids for pain management (such as OxyContin, Percocet, and Codeine)
    • Suspect their loved one is abusing either prescription or illicit opioid drugs

    If you or your loved one falls into any of these categories, you may be a candidate to carry naloxone.

    There are various forms of naloxone available today. The most commonly used forms by non-medical personnel include an intranasal spray, sprayed into the nose, and an auto-injectable device. Naloxone may be injected into the muscle, under the skin, or intravenously, depending on the device. When sufficient naloxone is administered in the moment, breathing will return to normal.

    It is recommended to use naloxone within 2-3 minutes of the overdose occurring, if possible. If a first dose is administered and the person is still unresponsive, a second dose may be given. It may take five minutes or longer, however, to see the signs of an opioid overdose reverse.

  3. Conduct rescue breathing if trained to do so.If your loved one is not breathing, or is having trouble breathing, you can perform first aid interventions to activate breathing. For example, you can perform rescue breathing by tilting the person’s head back, pinching their nose closed, and giving one, slow breath every five seconds. Do this until they can breathe on their own, or until the paramedics arrive. You may also perform CPR if trained to do so.
  4. Stay with this person until emergency responders arrive.Do not leave the person alone. Stay by their side and monitor the progression of their symptoms, or any changes in their condition, so that you can inform the paramedics and emergency personnel when they arrive. Help the person stay in a recovery position where there is less risk for choking, and to keep the airway open.
  5. Consider professional treatment.Once your loved one is stabilized, it is important to consider aftercare. People who have overdosed, or who are at risk for overdose, can benefit from follow-up detox and treatment. The Center for Disease Control and Prevention recommends establishing follow-up services for the person who experienced an overdose. This may include a referral to a drug rehab program, medical professional(s), and other treatment resources.

Overdose is one of the most dangerous outcomes of drug abuse, and one of the scariest things a person might experience in their lives – either as a drug user or as a witness to an overdose. Unfortunately, however, drug overdose happens all the time. Between May 2019 and May 2020, over 81,000 people died of fatal drug overdoses, the highest number in history. Even more individuals were hospitalized for an overdose during that time. And, as new 2020 data is collected, the CDC expects these numbers to rise. The global COVID-19 pandemic took a toll on mental health, and increased the rates of drug abuse exponentially as people tried to cope alone, at home.

If your loved one is at risk of overdosing on drugs, or has overdosed in the past, it is important for you to be educated, aware, and ready to respond in times of crisis. Knowing the symptoms of an overdose, and how to respond to an overdose, can empower you to save a life. If you believe you qualify, ask your clinical provider about carrying naloxone. To learn more about overdose response, you may also contact Turnbridge.

Turnbridge is a long-term drug treatment center for youth struggling with addiction and other mental health disorders. Often, people come to Turnbridge after surviving or coming close to a drug overdose, ready to make a change. To learn about the residential treatment programs at Turnbridge, do not hesitate to reach out by calling 877-581-1793.